Conservation laws with coinciding smooth solutions but different conserved variables

  • Rinaldo M. Colombo
  • Graziano Guerra


Consider two hyperbolic systems of conservation laws in one space dimension with the same eigenvalues and (right) eigenvectors. We prove that solutions to Cauchy problems with the same initial data differ at third order in the total variation of the initial datum. As a first application, relying on the classical Glimm–Lax result (Glimm and Lax in Decay of solutions of systems of nonlinear hyperbolic conservation laws. Memoirs of the American Mathematical Society, No. 101. American Mathematical Society, Providence, 1970), we obtain estimates improving those in Saint-Raymond (Arch Ration Mech Anal 155(3):171–199, 2000) on the distance between solutions to the isentropic and non-isentropic inviscid compressible Euler equations, under general equations of state. Further applications are to the general scalar case, where rather precise estimates are obtained, to an approximation by Di Perna of the p-system and to a traffic model.


Hyperbolic conservation laws Compressible Euler equations Isentropic gas dynamics 

Mathematics Subject Classification

Primary 35L65 Secondary 35Q35 76N99 


  1. 1.
    Bianchini, S., Colombo, R.M.: On the stability of the standard Riemann semigroup. Proc. Am. Math. Soc. 130(7), 1961–1973 (2002) (electronic) Google Scholar
  2. 2.
    Bianchini, S., Colombo, R.M., Monti, F.: \(2\times 2\) systems of conservation laws with \({\mathbf{L}}^\infty \) data. J. Differ. Equ. 249(12), 3466–3488 (2010)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bressan, A.: Hyperbolic Systems of Conservation Laws, volume 20 of Oxford Lecture Series in Mathematics and Its Applications. Oxford University Press, Oxford (2000) (The one-dimensional Cauchy problem) Google Scholar
  4. 4.
    Colombo, R.M., Guerra, G.: On the stability functional for conservation laws. Nonlinear Anal. 69(5–6), 1581–1598 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Colombo, R.M., Marcellini, F., Rascle, M.: A 2-phase traffic model based on a speed bound. SIAM J. Appl. Math. 70(7), 2652–2666 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics, volume 325 of Grundlehren der Math- ematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 3rd edn. Springer, Berlin (2010)Google Scholar
  7. 7.
    DiPerna, R.J.: Global solutions to a class of nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math. 26, 1–28 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Geng, J., Zhang, Y.: Irrotational approximation to the quasi-1-d gas flow. Z. Angew. Math. Phys. 60(6), 1053–1073 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Glimm, J., Lax, P.D.: Decay of solutions of systems of nonlinear hyperbolic conservation laws. Memoirs of the American Mathematical Society, No. 101. American Mathematical Society, Providence (1970)Google Scholar
  10. 10.
    LeVeque, R.J.: Finite Volume Methods for Hyperbolic Problems. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (2002)Google Scholar
  11. 11.
    Saint-Raymond, L.: Isentropic approximation of the compressible Euler system in one space dimension. Arch. Ration. Mech. Anal. 155(3), 171–199 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Serre, D.: Systems of Conservation Laws. 1 & 2 (Translated from the 1996 French original by I. N. Sneddon). Cambridge University Press, Cambridge (1999)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.INDAM UnitUniversity of BresciaBresciaItaly
  2. 2.Department of Mathematics and Its ApplicationsUniversity of Milano-BicoccaMilanItaly

Personalised recommendations